Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 165, NWS Midland/Odessa, TX

October 25, 2000Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 25, 2000, 5:50 AM CDT for Martin County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 25, 2000, 5:50 AM CDT (10:50 UTC)
Expired
Oct 25, 2000, 6:15 AM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KMAF 251050
SVRMAF
TXC317-251115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 AM CDT WED OCT 25 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARTIN COUNTY IN TEXAS

* UNTIL 615 AM CDT

* AT 546 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF THREE LEAGUES...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THREE LEAGUES.

THIS STORM WILL LIKELY PRODUCE HAIL STONES THE SIZE OF GOLF 
BALLS OR LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH. TORRENTIAL 
RAINFALL WILL ALSO ACCOMPANY THIS STORM.

LAT...LON 3252 10214 3236 10214 3237 10193 3252 10189

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:17 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 25, 3:17 AM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CDT WED OCT 25 2000

CONVECTION CONTINUES TO DEVELOP ACROSS WRN PB AS DIVERGENCE ALOFT
INCREASES ACROSS FAR W TX WITH SHRTWV ENERGY SPREADING INTO RGN OF
6.5 - 7 C/KM LRS. AS SUCH WILL CONTINUE WITH CHC POPS MOST AREAS.
HEAVY RN THREAT STILL EXISTS WITH PRECIP STILL NEAR 1 THIS AFTERNOON
AND WILL LIKELY INCLUDE ENHANCED WORDING. MAY SEE BREAKS IN THE
CLOUDS THIS AFTERNOON AS MID LEVEL DRYING SPREADS IN W TX. WITH ETA
FCST SOUNDINGS SHOWING CAPES TO 1500 J/KG...LIS TO MINUS 5...AND
WEAK CINH ALL IN CLOSE PROXIMITY TO SURFACE CONVERGENCE ALONG TROF
LEADS TO THE POSSIBILITY ADDITIONAL DEVELOPMENT THIS AFTERNOON. WILL
HOLD OFF ON MENTION OF SEVERE IN THE ZONES ATTM. SRN STREAM TO REMAIN
ACTIVE WITH ANOTHER DEEPENING TROF IN SPLIT FLOW REGIME. WITH
MODERATE CAPES ALONG SURFACE TROF WILL OPT TO INCLUDE POPS THURSDAY.
HOWEVER A BETTER THREAT IS SETTING FOR FRIDAY NIGHT AS SW FLOW ALOFT
AHEAD TROF PULLS IN PACIFIC MSTR...TIMING OF 3H SPEED MAX FAVORS A
LATE ROUND OF STORMS...FOLLOWED BY WIND ON SATURDAY.

MAF  72/57/74/55  4322
LSA  69/55/72/55  4322
6R6  73/59/75/58  3222
MRF  68/49/68/50  3222
CNM  73/55/76/53  4222

.MAF...
TX...NONE.
NM...NONE.

GPM

In the hours before

Local storm report, Oct 25, 2:14 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT WED OCT 25 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 AM    8 W SEMINOLE              TX   FLOOD
10/24/00   GAINES                         CAR STRANDED IN FLOOD
                                          WATERS ALONG U.S.
                                          HIGHWAY 62/180.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0440 PM    20 W ANDREWS              TX   FLOOD
10/24/00   ANDREWS                        *** 1 INJ ***
                                          WATER COVERING STATE
                                          HIGHWAY 176.  CAR LOST
                                          CONTROL ON FLOODED
                                          ROADWAY, RESULTING IN
                                          ONE INJURY.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0544 PM    NOTREES                   TX   .75 INCH HAIL
10/24/00   ECTOR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 PM    6 S GOLDSMITH             TX   FLOOD
10/24/00   ECTOR                          FLOODING REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL ON FARM TO
                                          MARKET ROAD 866.

0610 PM    6 S GOLDSMITH             TX   .88 INCH HAIL
10/24/00   ECTOR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0730 PM    7 W ODESSA                TX   1.75 INCH HAIL
10/24/00   ECTOR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0731 PM    5 SW GARDENDALE           TX   .75 INCH HAIL
10/24/00   ECTOR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    10 W MIDLAND              TX   1.75 INCH HAIL
10/24/00   MIDLAND                        REPORTED BY PUBLIC.

0810 PM    4 N (MAF)MIDLAND RGNL ARP TX   TORNADO
10/24/00   MIDLAND                        NWS EMPLOYEES AND
                                          SKYWARN SPOTTERS VIEWED
                                          A WEAK AND SHORT LIVED
                                          TORNADO NORTH OF THE
                                          AIRPORT AND THE
                                          NATIONAL WEATHER
                                          SERVICE OFFICE.

0818 PM    14 W MIDLAND              TX   1.75 INCH HAIL
10/24/00   MIDLAND                        REPORTED ON HIGHWAY 158
                                          BY A STORM
SPOTTER.

0827 PM    7 NE ODESSA               TX   1.75 INCH HAIL
10/24/00   ECTOR                          REPORTED BY PUBLIC.

0839 PM    3 S ODESSA                TX   .88 INCH HAIL
10/24/00   ECTOR                          REPORTED BY PUBLIC.

0914 PM    3 SE ODESSA               TX   1.75 INCH HAIL
10/24/00   ECTOR                          REPORTED BY STORM
                                          SPOTTER.

0915 PM    3 SW ODESSA               TX   FLOOD
10/24/00   ECTOR                          THE PUBLIC REPORTED
                                          TWO FEET OF STANDING
                                          WATER ON THE FRONTAGE
                                          ROADS TO INTERSTATE 20.
                                          FRONTAGE ROADS
                                          IMPASSABLE.

1015 PM    GARDENDALE                TX   FLOOD
10/24/00   ECTOR                          STANDING WATER ON
                                          ROADWAYS IN GARDENDALE.

1015 PM    GARDENDALE                TX   1 INCH HAIL
10/24/00   ECTOR                          REPORTED BY PUBLIC.
Special weather statement, Oct 25, 5:30 AM CDT, 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT WED OCT 25 2000

.SYNOPSIS...ADDITIONAL ACTIVE WEATHER IS EXPECTED ACROSS THE OUTLOOK
AREA TODAY AS A STRONG UPPER LEVEL DISTURBANCE WILL LINGER OVER THE
AREA.  EVEN AFTER THE STORMS LAST NIGHT... LOW LEVEL MOISTURE AND
AVAILABLE ENERGY REMAIN HIGH.  THIS ABUNDANT MOISTURE ALONG WITH A
FAVORABLE POSITIONING OF THE UPPER LEVEL JET STREAM WILL CREATE THE
POTENTIAL FOR SOME STORMS TO BECOME SEVERE.  STORMS ARE NOT EXPECTED
TO BE SLOW MOVING... BUT WITH THE LARGE AMOUNT OF AVAILABLE MOISTURE
THE POTENTIAL FOR HEAVY RAIN AND LOCAL FLOODING OR FLASH FLOODING
WILL EXIST.

.THREATS...

THUNDERSTORMS...
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL GENERALLY BE
NORTH AND EAST OF THE PECOS RIVER.  EVEN THOUGH MARGINALLY SEVERE
STORMS ARE ALREADY OCCURRING THIS MORNING... THE RISK OF SEVERE
STORMS WILL INCREASE DURING THE AFTERNOON WITH THE MAIN THREATS
BEING LARGE HAIL AND STRONG GUSTY WINDS.

HEAVY RAINS AND FLASH FLOODING
THUNDERSTORMS OVERNIGHT HAVE PRODUCED VERY HEAVY RAINFALL OF 3 TO 4
INCHES IN PARTS OF ANDREWS... DAWSON... AND ECTOR COUNTIES WITH
LOCALIZED FLOODING REPORTED IN PARTS OF ODESSA AND LAMESA.
THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP TODAY MAY CONTAIN HEAVY
RAIN.  AS SUCH... SOIL MOISTURES ARE HIGH AND ADDITIONAL HEAVY RAIN
WILL LIKELY GENERATE RUNOFF RAPIDLY RESULTING IN FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS...
POSSIBLE WATCHES...OR WARNINGS CONCERNING THESE POTENTIALLY DANGEROUS
WEATHER THREATS.

SPOTTER ACTIVATION MAY REQUIRED LATER TODAY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTTornado WarningMAFEctor37 min
Oct 24, 7:40 PM CDTFlash Flood WarningMAFEctor2 hr
Oct 24, 7:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 7:54 PM CDTTornado WarningMAFMidland36 min
Oct 24, 8:30 PM CDTTornado WarningMAFEctor45 min
Oct 24, 8:31 PM CDTTornado WarningMAFMartin29 min
Oct 24, 8:38 PM CDTSevere Thunderstorm WarningMAFMidland22 min
Oct 24, 9:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Oct 24, 9:36 PM CDTFlash Flood WarningMAFMidland3 hr
Oct 24, 9:58 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 24, 10:11 PM CDTSevere Thunderstorm WarningMAFEctor34 min
Oct 24, 10:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler32 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningMAFMartin43 min
Oct 24, 11:16 PM CDTSevere Thunderstorm WarningMAFAndrews44 min
Oct 24, 11:42 PM CDTFlash Flood WarningMAFAndrews4 hr
Oct 24, 11:57 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Oct 25, 3:04 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 25, 6:40 AM CDTFlash Flood WarningMAFBorden, Dawson4 hr
Oct 25, 11:00 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 1:59 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 2:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Oct 25, 3:15 PM CDTSevere Thunderstorm WarningMAFDawson45 min
Oct 25, 4:51 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Oct 25, 5:12 PM CDTFlash Flood WarningMAFDawson6 hr
Oct 25, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.